Hail, Jasper
- When
- July 13, 1:42 AM CST
- Where
- Jasper County, 0.55 mi E of Carterville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -94.440
A complex of thunderstorms developed over eastern Kansas and moved eastward over the Missouri Ozarks. As the storm complex moved over the region, hail to the size of half dollars, winds up to 70 mph and flash flooding occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A complex of thunderstorms developed over eastern Kansas and moved eastward over the Missouri Ozarks. As the storm complex moved over the region, hail to the size of half dollars, winds up to 70 mph and flash flooding occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 13, 1:41 AM CST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 241 AM CDT MON JUL 13 2009 .DISCUSSION... FOR THE THIRD NIGHT IN A ROW...CONVECTION HAS DEVELOPED ALONG A LOW LEVEL ZONE OF BAROCLINICITY POSITIONED FROM CENTRAL KANSAS INTO SOUTHWEST MISSOURI. STRONG TO SEVERE THUNDERSTORMS HAD FORMED INTO A BROKEN NORTHWEST TO SOUTHEAST LINE...AND WILL IMPACT PORTIONS OF SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS MORNING. THE ENVIRONMENT OVER THE REGION FEATURED MIXED LAYER CAPES ON THE ORDER OF 2000 J/KG...WITH ABOUT 30-35 KNOTS OF DEEP LAYER SHEAR. LARGE HAIL UP TO THE SIZE OF QUARTERS AND MARGINALLY SEVERE WIND GUSTS CAN NOT BE RULED OUT THIS MORNING...FOR AREAS MAINLY ALONG AND SOUTHWEST OF A LINE FROM NEVADA TO WEST PLAINS. FOR THIS REASON...I HAVE THE HIGHEST POPS PLACED OVER THE SOUTHWESTERN SECTIONS OF THE CWA. CENTRAL MISSOURI WILL LIKELY REMAIN DRY TODAY AS THIS REGION WILL EXPERIENCE SIGNIFICANT MID LEVEL DRYING. THIS DRIER AIR ALONG WITH COOLER SURFACE TEMPERATURES FROM CONVECTIVE DEBRIS WILL ELIMINATE THE CHANCE FOR AFTERNOON PULSE THUNDERSTORMS IN CENTRAL MISSOURI. FOR TONIGHT...CENTRAL MISSOURI MAY FINALLY GET SOME CONVECTION AS THE WRF SOLUTION SUGGESTS THAT THE FRONTAL SYSTEM WILL SHIFT A LITTLE FURTHER NORTH THIS EVENING. PARCEL MOVEMENT PERPENDICULAR TO THIS ZONE OF BAROCLINITY WILL ALLOW THEM TO REACH THE LEVEL OF FREE CONVECTION...MOST LIKELY OVER EAST CENTRAL KANSAS...INTO CENTRAL AND SOUTHWEST MISSOURI. THE GFS DOES NOT SHOW THIS SIGNAL...AND HAS STRUGGLED WITH THIS CONVECTIVE REGIME OVER THE LAST SEVERAL NIGHTS...THEREFORE HAVE POP VALUES LEANED CLOSER TO THE WRF GUIDANCE FOR TONIGHT. AS WE HEAD INTO TUESDAY...A MAJOR SYNOPTIC CHANGE WILL OCCUR AT THE SURFACE...AS THE FRONTAL SYSTEM WILL FINALLY SHIFT NORTHWARD INTO THE CORN BELT. THIS WILL ALLOW MUCH WARMER AIR TO SPREAD INTO THE ENTIRE CWA...CAUSING AFTERNOON READINGS TO WARM BACK INTO THE MID TO UPPER 90S. A HEAT ADVISORY MAY BE NEEDED ON TUESDAY...WILL ALLOW LATER SHIFTS TO DETERMINE WHICH COUNTIES WILL NEED THE ADVISORY. THE GOOD NEWS IS THAT THE UPPER LEVEL PATTERN WILL ALSO EXPERIENCE A CHANGE AS THE SUMMERTIME HIGH RETROGRADES INTO THE DESERT SOUTHWEST. NORTHERLY FLOW WILL EVOLVE OVER THE EASTERN PLAINS AND OZARKS REGION...AND WILL ALLOW A DRY CONTINENTAL AIRMASS TO ADVECT OVER THE AREA...CREATING COOLER TEMPERATURES AND MUCH LESS HUMIDITY. AS A MATTER OF FACT...AFTERNOON HIGHS ARE NOW FORECASTED TO BE IN THE MID 80S THURSDAY THROUGH SUNDAY. THERE MAY BE AN EPISODE OF STRONG TO SEVERE CONVECTION AS THIS CONTINENTAL AIR APPROACHES IN THE FORM OF A COLD FRONT. WITH THE SUMMERTIME AIR AND ITS RICH MOISTURE LEVELS IN PLACE...THIS FRONT COULD PRODUCE A POTENT ROUND OF NORTHWEST FLOW CONVECTION...SOMETIME DURING THE WEDNESDAY/THURSDAY TIME FRAME. CRAMER && .AVIATION... THERE ARE MULTIPLE AVIATION CONCERNS INTO EARLY MONDAY MORNING. A BAND OF STRATUS IS INDEED BEGINNING TO DEVELOP ACROSS CENTRAL MISSOURI. LATEST SHORT TERM MODEL GUIDANCE HAS THIS DECK EXPANDING INTO THE KSGF AREA...WHICH MAKES SENSE GIVEN WEAK UPSLOPE FLOW ALONG THE PLATEAU. CEILINGS WITH THIS DECK WILL BE IN THE IFR RANGE. AM STILL NOT CERTAIN THIS DECK WILL REALLY GET ESTABLISHED AT KSGF AS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST MISSOURI LATE TONIGHT. THEREFORE WENT WITH A TEMPO GROUP FOR IFR CEILINGS AT KSGF. THINK THE LOW CLOUDS WILL STAY OUT OF KJLN. THE THUNDERSTORMS ARE EXPECTED TO IMPACT BOTH KJLN AND KSGF LATE TONIGHT AND EARLY MONDAY MORNING. WENT WITH A TEMPO GROUP FOR THESE STORMS AS TIMING IS STILL SOMEWHAT IN QUESTION. ONE FINAL IMPACT WILL BE HAZE...WHICH MAY DROP VISIBILITIES INTO THE HIGHER END MVFR RANGE OVERNIGHT AT KSGF. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1103 PM CDT SUN JUL 12 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1103 PM CDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT AS A LOW LEVEL JET STREAM SHIFTS INTO SOUTHERN MISSOURI. ENOUGH INSTABILITY AND WIND SHEAR WILL BE PRESENT FOR A FEW STRONG TO SEVERE THUNDERSTORMS. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREATS WITH ANY STRONGER STORMS. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE. PATCHY FOG WILL ALSO BE POSSIBLE LATE TONIGHT ACROSS CENTRAL MISSOURI. AT THIS TIME...WIDESPREAD DENSE FOG IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED MONDAY...ESPECIALLY ALONG AND EAST OF A LINE FROM NEVADA...TO SPRINGFIELD...TO BRANSON. WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF PENNIES WILL BE POSSIBLE WITH A FEW STORMS. THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL MISSOURI AND THE EASTERN OZARKS TUESDAY...AND ACROSS THE ENTIRE OUTLOOK AREA WEDNESDAY AND THURSDAY. THE EXACT TIMING OF THESE PERIODS OF THUNDERSTORMS REMAINS UNCERTAIN. HEAT INDEX VALUES AT OR ABOVE 100 DEGREES WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 222 AM CDT MON JUL 13 2009 KSZ101-MOZ088-130800- CHEROKEE KS-JASPER MO- 222 AM CDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ALERT FOR CHEROKEE AND WESTERN JASPER COUNTIES UNTIL 300 AM CDT... AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR WEST MINERAL...OR 3 MILES SOUTHWEST OF CARONA...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... STIPPVILLE AND SKIDMORE BY 230 AM CDT. COLUMBUS BY 235 AM CDT. CRESTLINE AND NEUTRAL BY 245 AM CDT. GALENA...RIVERTON AND LOWELL BY 255 AM CDT. LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...BAXTER SPRINGS...CARL JUNCTION...CARONA...COLUMBUS...CRESTLINE...GALENA...LAWTON... LOWELL...NEUTRAL...NORTHWESTERN JOPLIN...ORONOGO...RIVERTON... ROSELAND...SCAMMON...SHERMAN...SHERWIN...SKIDMORE...STIPPVILLE... WACO...WEIR AND WEST MINERAL. DSA
The Springfield radar (KSGF), 93 km away, was scanning. The volume nearest the first event began at 07:42 UTC.
3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Severe thunderstorm winds produced minor roof damage to three homes and two barns. The severe winds also downed numerous large tree limbs and power lines.
Severe thunderstorm winds damaged the doors at a Lowe's and downed several power lines.
Severe thunderstorm winds downed a large tree which fell across state Highway E causing a blockage to traffic.
Training thunderstorms produced heavy rainfall and flooding across Highway D south of Neosho.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187427, 187428, 188298, 188293, 188294, 188431.